Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 228, NWS Cleveland, OH

August 15, 2004Huron County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 15, 2004, 3:24 PM EDT for Huron County, Ohio. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2004, 3:24 PM EDT (19:24 UTC)
Expired
Aug 15, 2004, 4:30 PM EDT
In force
66 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Huron County, OH

The radar

The Cleveland radar (KCLE), 65 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 151924
SVRCLE
OHC077-152030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
324 PM EDT SUN AUG 15 2004

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HURON COUNTY IN NORTH CENTRAL OHIO

* UNTIL 430 PM EDT

* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTH OF NORWALK...AND MOVING EAST AT 10
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORTH FAIRFIELD...
  NEW LONDON...

SEVERE THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL...DEADLY 
LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN 
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY 
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER 
COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4123 8275 4127 8235 4106 8233 4106 8241
      4107 8242 4104 8243 4104 8249 4104 8250
      4106 8275

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:40 PM EDT, 44 minutes earlier.

Area forecast discussion, Aug 15, 2:40 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
240 PM EDT SUN AUG 15 2004

.SHORT TERM (TNGHT THROUGH TUE)...
SHWRS AND A FEW TSTMS PERSIST OVR NW OH ALNG A BNDRY.  WL PUT A 40
PCT CHC THERE FOR THE EVE HRS.  OTRW AS THR TROF SWINGS THRU THE
AREA TNGHT THERE COULD BE AN ISLD SHWR...CONTG IN ERN OH/NW PA FOR
THE MRNG HRS.  THEN THE HI BLDS ACRS THE AREA WITH DRIER AIR.  NXT
FNT APPROACHING TUE AFTN SO WL PUT CHC SHWRS/TSTMS IN WRN SXNS TO
THEN.  GUID TEMPS LOOK FINE.
&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
DAY 7 DRY WITH HI PRES OVR THE AREA...RMDR UNCHGD.
&&

.AVIATION (18Z - 18Z)...
OTHER THAN THE SHOWER/TSTM ACTIVITY OVER THE WEST THIS AFTN/EARLY
THIS EVENING...WL GO WITH CLEARING SKIES AFTER SUNSET. WITH MOISTURE
FROM THE AFTN RAINS...HIGHER DWPTS AND LIGHT WINDS OVERNIGHT...FOG
SHOULD BE A FACTOR. HAVE HIT FDY AND TOL THE HARDEST WITH VSBYS
DROPPING TO AOB 1SM BY 08Z. ELSEWHERE...HAVE WENT 1-3 MILES BY 10Z.
FOG SHOULD BURN OFF QUICKLY TMRW AM WITH VFR CONDITIONS BY 14Z.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

&&

SHORT TERM...21
LONG TERM...21
AVIATION...MRD

In the hours before

Special weather statement, Aug 15, 12:17 PM EDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1217 PM EDT SUN AUG 15 2004

OHZ003-006>008-151913-
LUCAS OH-OTTAWA OH-SANDUSKY OH-WOOD OH-
INCLUDING THE CITIES OF...BOWLING GREEN...FREMONT...
PORT CLINTON AND TOLEDO
1217 PM EDT SUN AUG 15 2004

SCATTERED THUNDERSTORMS WERE DEVELOPING AT MID DAY
OVER NORTHWEST OHIO. A FEW THESE STORMS CAN PUT DOWN
LOCALLY HEAVY RAINS OF HALF INCH TO AROUND AN INCH
PER HOUR. THEY ALSO MAY CONTAIN SMALL HAIL.

THE THUNDERSTORMS SHOULD DIMINISH EARLY THIS EVENING.

THOMPSON
Special weather statement, Aug 15, 1:02 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
102 PM EDT SUN AUG 15 2004

OHZ007>009-151857-
ERIE OH-OTTAWA OH-SANDUSKY OH-
INCLUDING THE CITIES OF...FREMONT...PORT CLINTON AND SANDUSKY
102 PM EDT SUN AUG 15 2004

...WATERSPOUTS REPORTED IN SANDUSKY BAY...

AT 1225 PM...THE COAST GUARD REPORTED THAT BOATERS OBSERVED SEVERAL
WATERSPOUTS IN SANDUSKY BAY. THE SHOWERS THAT WERE PRODUCING THESE
WATERSPOUTS WERE MOVING SLOWLY TO THE EAST AND SOUTHEAST.
OCCASIONALLY...WATERSPOUTS REACH THE SHORELINE CAUSING GUSTY WINDS
NEAR THE SHORELINE. HOWEVER...THE WATERSPOUT USUALLY DIMINISHES
QUICKLY SOON AFTER REACHING THE SHORELINE.

IF YOU OBSERVE A WATERSPOUT FROM THE SHORE...QUICKLY MOVE AWAY FROM
THE PATH OF THE WATERSPOUT. GUSTY WINDS WILL ACCOMPANY THE WATERSPOUT
WHICH MAY CAUSE LOOSE OBJECTS TO BE BLOWN AROUND. PLEASE REPORT ANY
WATERSPOUTS TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY THE REPORT
TO THE NATIONAL WEATHER SERVICE IN CLEVELAND.

MRD

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:20 AM EDTSpecial Marine WarningCLE3 hr
Aug 15, 6:20 AM EDTSpecial Marine WarningCLE3 hr
Aug 15, 6:20 AM EDTSpecial Marine WarningCLE3 hr
Aug 15, 6:20 AM EDTSpecial Marine WarningCLE3 hr
Aug 15, 12:28 PM EDTSpecial Marine WarningCLE92 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.